Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 53, NWS Jackson, KY

May 23, 2000Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 23, 2000, 4:50 PM CDT for Wayne County, Kentucky. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2000, 4:50 PM CDT (21:50 UTC)
Expired
May 23, 2000, 5:30 PM CDT
In force
40 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Wayne County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr
May 23, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 232151
SVRJKL
KYC231-232230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
450 PM CDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 530 PM CDT(630 PM EDT)

* AT 450 PM CDT(550 PM EDT)...RADAR INDICATED A SEVERE THUNDERSTORM
  ALONG A LINE EXTENDING FROM 8 MILES NORTH OF PARNELL TO 7 MILES
  NORTHWEST OF PARNELL TO 10 MILES NORTHWEST OF CABELL...OR ALONG A
  LINE EXTENDING FROM 12 MILES NORTHWEST OF MONTICELLO TO 16 MILES
  SOUTHEAST OF COLUMBIA...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  CABELL AT 455 PM CDT
  STEUBENVILLE AT 500 PM CDT
  MONTICELLO AT 505 PM CDT
  COOPER AT 510 PM CDT
  BARRIER AT 515 PM CDT
  GRIFFIN AT 520 PM CDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN JACKSON KY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT
TUESDAY EVENING(700 PM EDT TUESDAY EVENING) FOR SOUTHEASTERN
KENTUCKY. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL
800 PM CDT TUESDAY EVENING(900 PM EDT TUESDAY EVENING) FOR
SOUTHEASTERN KENTUCKY.

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:35 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 23, 2:35 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
335 PM EDT TUE MAY 23 2000

18Z SFC ANALYSIS SHOWS BROAD LOW PRESSURE THROUGHOUT THE NORTHERN
OHIO VALLEY. STRONG TO SEVERE THUNDERSTORMS ARE ROLLING THROUGH
CENTRAL KENTUCKY INBOUND TO THE JKL CWA. ACCORDINGLY SEVERE
THUNDERSTORM BOX IS IN EFFECT FOR ALL BUT OUR FAR NORTHERN COUNTIES
UNTIL 9 PM EDT.

THE MODELS ARE IN DECENT AGREEMENT MAINTAINING THE FAST NORTHWEST
FLOW OVER THE OHIO VALLEY THROUGH THE SHORT TERM. A COUPLE OF MINOR
SHORTWAVES WILL RUN THROUGH THIS FLOW AFFECTING EAST KENTUCKY AS
POTENTIAL MCS PRODUCERS. MANY OF THE FACTORS RESPONSIBLE FOR THE ON
GOING SEVERE WEATHER WILL BE IN PLACE TONIGHT AND AGAIN WEDNESDAY
AFTERNOON. THESE INCLUDE THE THETA-E RIDGE OVER THE AREA...
DIFFLUENCE THICKNESS...AND A FAST JET JUST TO THE NORTH. HOWEVER WE
WILL BE LACKING THE DIVERGENCE AT THE FRONT END OF THIS JET THAT WE
SAW THIS AFTERNOON.

AT THE SFC...THE MODELS ARE ALSO IN AGREEMENT ROTATING SEVERAL
CENTERS OF LOW PRESSURE THROUGH THE MAIN LOW OVER THE OHIO VALLEY.
OUT FLOW BOUNDARIES FROM THE EARLIER CONVECTION WILL MAINTAIN THE
THUNDERSTORMS WELL INTO THE EVENING. EXPECT A LAG LATER TONIGHT
BEFORE THE NEXT WAVE BRINGS A RENEWED CHANCE OF STORMS BY WEDNESDAY
MORNING. AFTERNOON HEATING WEDNESDAY WILL AGAIN GIVE US A CHANCE OF
STORMS AS CAPE EXCEED 2000 J/KG WITH LIS TO -5. THE SYSTEM/S COLD
FRONT THEN PRESSES DEEPER INTO THE AREA WEDNESDAY NIGHT ALLOWING
DRIER AND MORE STABLE AIR TO MOVE INTO THIS PART OF THE STATE FOR
THURSDAY. WILL CREATE A BASIC NORTHWEST TO SOUTHEAST SPLIT FOR THE
ZONES WITH BETTER CONDITIONS NORTHWEST WEDNESDAY NIGHT AND THURSDAY.

IN THE EXTENDED...WHILE THE MODELS HAVE DIFFICULTY HANDLING THE
SYSTEM THAT MRF MOVES INTO THE OHIO VALLEY SATURDAY WILL GO WITH A
COMPROMISE SOLUTION PER PMDEPD KEEPING FRIDAY DRY ALLOWING FOR
THUNDERSTORMS SATURDAY...KEEPING IT DAMP AND COOLER SUNDAY.

FWC AND FAN MOS LOOK REASONABLE THROUGH THE SHORT RANGE AND WILL NOT
STRAY FAR.

WORK ZONES AVAILABLE IN THE AFOS PRODUCT SDFOZFJKL.

.JKL...NONE.

GREIF

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.